Alert archive / Michigan / Beach Hazards Statements in 2018
Beach Hazards Statement 10, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 4, 2018, 3:59 AM EDT for Schoolcraft County, Michigan. It took effect at Aug 4, 2018, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2018, 3:59 AM EDT (07:59 UTC)
- In effect from
- Aug 4, 2018, 2:00 PM EDT
- Expired
- Aug 4, 2018, 10:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553 WHUS43 KMQT 040759 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 359 AM EDT Sat Aug 4 2018 MIZ014-050200- /O.NEW.KMQT.BH.S.0010.180804T1800Z-180805T0200Z/ Southern Schoolcraft- 359 AM EDT Sat Aug 4 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect from 2 PM EDT this afternoon through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts Current related fatalities and rescues in the past have occurred during wave conditions similar to today near Lakeview Park and near Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ Titus
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 4, 1:28 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 4, 1:28 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Marquette MI 128 AM EDT Sat Aug 4 2018 .SHORT TERM...(This evening through Saturday) Issued at 355 PM EDT FRI AUG 3 2018 Could see some isolated thunderstorm activity over the W and NW this evening into tonight as shortwave energy passes nearby, but overall not expecting much precip from this. Lows tonight will range from the mid 50s interior E to the mid 60s along the Lake Superior shoreline. High pressure overhead has produced rather quiet conditions this afternoon, with some fair weather cumulus clouds across the eastern forecast area where fog finally lifted from earlier this morning. Temps fortunately rebounded quickly today, with temps pushing into the 70s across much of the area. Upstream a line of showers/thunderstorms continue to flirt with the far western portions of Gogebic County, but most of the motion to the storms will be sliding southeast and likely just clip the Gogebic to Iron County line against Wisconsin. Instability is greatest further west of Upper Peninsula, so not anticipating any of the storms to remain severe into the forecast area. For remainder of this evening/overnight, high pressure is expected to push east, with mid-lvl heights steadily increasing and likely warming temps aloft. This should slow the rate of cooling and maintain a much warmer overnight with lows in the 60s. Some of the guidance indicates a weak lobe of vorticity sliding east across northern Minnesota arnd 6-9Z Sat, and then pushing over Lake Superior between 9-12Z with continued thunderstorm activity. With the stronger instabilty and forcing remaining upstream from this vort slug, expect the activity will be running out ahead of it and likely dissipating by daybreak Sat. There could be a few storms that clip the Keweenaw Peninsula overnight/early Sat, but should be progressive and not anticipating any severe concerns at this time. Saturday the heights will remain elevated thru morning Sat, but falls will be arriving in the western UP by afternoon hours. Guidance has the trough axis and shortwave sliding east into Minnesota arnd 18Z, then steadily progressing east throughout the afternoon/evening hours. General storm motion should be to the northeast/east, and expect chances for convection to steadily ramp up from west to east by 21Z Sat. Still feel the best chances for convection will end up being later in the afternoon or closer to 00Z Sun. Storm motion appears to also be progressive, but soundings would suggest any strong/severe storms would be wind. The depth of the warm layer could cut down on chances for larger hail; however, with the increased shear between 30-40kts in the deeper layer, updrafts could be stronger and allow for severe hail to be achieved with a few stronger storms. Otherwise expect the warm/moist air to produce some pockets of large rain droplets and downpours. Temps will continue to be on the rise, approaching the mid/upr 80s with dewpoints well into the 60s. If storms and clouds hold off longer Sat, the stronger southwest flow could push air temps warmer into the upper 80s. .LONG TERM...(Saturday night through Friday) Issued at 315 PM EDT FRI AUG 3 2018 Models suggest that a slowly progressive pattern from the weekend into Monday as a mid/upper level trough over Saskatchewan/Manitoba slides to the east giving way to nw flow downstream from a ridge building over the western CONUS. Beginning Saturday night, Expect shower/t-storm chances to increase from west to east as 850 mb moisture transport increases across the area at nose of strengthening 50 kt low-level jet and ahead of the approaching mid level trough. Models differ on timing of shortwaves moving through the area that would support convective development, but general consensus is one shortwave would move through in the evening and another overnight. MUCAPE values into the 1000-1500 J/Kg and 0-6km shear values of 30-40 knots could support isolated severe storms. Also PWAT values in excess of 1.5 inches will likely support heavy rain with the stronger storms that develop. Sunday, A more zonal pattern across the region with continued warm and humid conditions should push CAPE values into the 1500-2500 range with stronger deep layer shear of 40-50 kt. Big question on Sunday will be whether strong capping can be overcome later in the afternoon to initiate convection. Scattered showers/t-storms may develop if a supporting shortwave moves through the region. In addition, heavy rain may be possible as PWAT values climb into the 1.5-2.0 inch range. Despite non-NAM model consensus suggesting larger scale convective organization is more likely to occur south of Upper Michigan late Sunday into Sunday night will continue to carry at least low chance pops for the forecast area. Monday, timing of shortwave and arrival of associated cold front enhanced by lake breeze convergence could lead to another round of convection late Mon afternoon/evening especially over the southeast half of Upper Mi. Again model soundings suggest some CIN may need to be overcome, but the presence of a more substantial shortwave will aid in breaking the cap. MLCAPEs around 1500 j/kg, deep layer shear to around 40 knots and layer PWATs lingering around 1.5 inches will also continue the threat for isolated strong to severe storms with the potential for heavy rain. Tue-Fri, Expect dry weather to return for Tue and probably for much of Wed as well with mean low level ridging building over the area behind Monday's front. Some of the models and the GEFS 5h mean height suggest a weak mid-level trough may amplify again over the Upper Lakes with the potential for passing weak shortwaves to initiate isolated/scattered showers/t-storms on Thu and Fri so will keep in low chc pops for late week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 128 AM EDT SAT AUG 4 2018 VFR conds thru most of the period for all sites. Rain will be moving in by Sat afternoon for IWD and CMX. Could see some MVFR at IWD Sat evening in the showers and at SAW in the morning with some low clouds. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 355 PM EDT FRI AUG 3 2018 Increasing E-NE then S winds tonight into Sat. NE winds channeling into the head of the lake will gust to 25 kts this afternoon and evening. Winds may reach the 15-25 kts range at times Sat into Sun, especially E half. For the rest of the forecast period, winds are forecast to remain below 15 kts. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Beachler LONG TERM...Voss AVIATION...07 MARINE...Beachler
Hazardous weather outlook, Aug 3, 5:12 PM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 512 PM EDT Fri Aug 3 2018 MIZ001>007-009>014-084-085-041100- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 512 PM EDT Fri Aug 3 2018 /412 PM CDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Isolated thunderstorms this evening and late tonight for the west. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday over western Upper Michigan. There is a chance of thunderstorms over all of west and central Upper Michigan Saturday night through Monday. A few storms late Saturday into Monday could be strong to severe with the potential for heavy rain. For the Lake Michigan beaches in Schoolcraft County, a moderate swim risk is expected Saturday afternoon and a high swim risk on Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-041100- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 512 PM EDT Fri Aug 3 2018 /412 PM CDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible tonight over western Lake Superior. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday into Monday. A few strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-041100- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 512 PM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday night into Monday evening. A few strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Voss
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:34 AM EDT | Small Craft Advisory | MQT | 48 hr | |
| Aug 4, 6:53 AM EDT | Special Weather Statement | MQT | Dickinson | 37 min |
| Aug 4, 7:37 AM EDT | Special Weather Statement | MQT | Delta | 38 min |
| Aug 4, 9:23 AM EDT | Special Weather Statement | MQT | Schoolcraft | 37 min |
| Aug 4, 5:43 PM EDT | Severe Thunderstorm Warning | MQT | Baraga | 32 min |
| Aug 4, 5:56 PM EDT | Special Marine Warning | MQT | 34 min |
Nearby
Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.